Apparent acetaminophen toxicity in a patient with transaldolase deficiency

Jasmine Lee-Barber, Taylor E. English, Jacquelyn F. Britton, Nara Sobreira, Jason Goldstein, David Valle, Hans Tomas Bjornsson

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

Transaldolase deficiency (MIM#: 606003) is a rare autosomal recessive defect in the pentose phosphate pathway. Affected individuals are at risk for progressive liver failure and hepatocarcinoma. In the transaldolase-deficient mouse model (Taldo1−/−), these hepatic complications are accentuated by oxidative stress related to acetaminophen administration. We report a 13-month-old transaldolase-deficient male who developed mild liver failure after receiving standard doses of acetaminophen during a febrile respiratory syncytial virus infection. He was admitted for respiratory distress with neutropenia and thrombocytopenia, but developed an enlarged nodular liver with accompanying splenomegaly and rising alpha-fetoprotein which peaked 2 weeks after acetaminophen exposure. Whole exome sequencing revealed compound heterozygous variants c.512_514delCCT (p.Ser171del) and c.931G > T (p.Gly311Trp) in TALDO1 (HGNC:11559), which encodes transaldolase (EC 2.2.1.2), a key enzyme in ribose metabolism. Urine polyols and plasma metabolomics confirmed the diagnosis of transaldolase deficiency. Studies on the Taldo1−/− mouse model demonstrate acetamino-phen-induced liver failure can be prevented by administration of the antioxidant N-acetylcysteine. Moreover, a published report showed treatment of a transaldolase-deficient patient with N-acetylcysteine was associated with a decrease in alpha-fetoprotein levels. After discontinuation of acetaminophen and prior to initiation of N-acetylcysteine treatment, our patient demonstrated resolving alpha-fetoprotein levels suggesting acetaminophen incited the liver failure. Conclusion: Our observations support the conclusion from mouse model studies that transaldolase-deficient patients are uniquely sensitive to acetaminophen and should avoid this antipyretic. Recognition of this individualized toxicity and avoidance of acetaminophen are essential for management of these patients.

Original languageEnglish (US)
Title of host publicationJIMD Reports
PublisherSpringer
Pages9-15
Number of pages7
DOIs
StatePublished - Jan 1 2019

Publication series

NameJIMD Reports
Volume44
ISSN (Print)2192-8304
ISSN (Electronic)2192-8312

ASJC Scopus subject areas

  • Internal Medicine
  • Endocrinology, Diabetes and Metabolism
  • Biochemistry, Genetics and Molecular Biology (miscellaneous)

Fingerprint Dive into the research topics of 'Apparent acetaminophen toxicity in a patient with transaldolase deficiency'. Together they form a unique fingerprint.

  • Cite this

    Lee-Barber, J., English, T. E., Britton, J. F., Sobreira, N., Goldstein, J., Valle, D., & Bjornsson, H. T. (2019). Apparent acetaminophen toxicity in a patient with transaldolase deficiency. In JIMD Reports (pp. 9-15). (JIMD Reports; Vol. 44). Springer. https://doi.org/10.1007/8904_2018_116